Maine, 2004High Wind in Maine, November 28, 2004
November 28, 2004 · NWS CAR · 2 events in 2 counties and zones
Strong winds briefly developed in advance of low pressure tracking across Maine. Wind gusts of 55 to 60 mph were reported.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong winds briefly developed in advance of low pressure tracking across Maine. Wind gusts of 55 to 60 mph were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Nov 28, 5:16 PM EST, 2 hours 44 minutes earlier.
Area forecast discussion, Nov 28, 5:16 PM EST, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU MAINE
516 PM EST SUN NOV 28 2004
.SYNOPSIS...LOW PRESSURE SOUTH OF THE REGION WILL LIFT ACROSS THE
STATE TONIGHT. THE LOW WILL EXIT THROUGH THE MARITIMES EARLY
TOMORROW MORNING. HIGH PRESSURE BUILDS SOUTH OF THE REGION
TUESDAY FOLLOWED BY THE NEXT APPROACHING LOW WEDNESDAY INTO
THURSDAY NIGHT.
&&
.SHORT TERM ( TONIGHT THROUGH TUE NIGHT )...
CURRENT SURFACE ANALYSIS INDICATED LOW PRESSURE ACROSS SOUTHERN NEW
ENGLAND...WHICH WILL MOVE RAPIDLY NORTHEAST ACROSS MAINE TONIGHT.
REGIONAL RADARS INDICATE RAIN ADVANCING TOWARD THE REGION...WHICH
WILL CROSS THE FORECAST AREA OVERNIGHT. A STRENGTHENING SOUTHEAST
WIND WILL HELP TRANSPORT ABUNDANT ATLANTIC MOISTURE ACROSS THE
REGION...WITH GOOD UPSLOPE INTO THE MOUNTAINS. MODELS CONTINUE TO
INDICATE GOOD ISENTROPIC ASCENT AND UPPER LEVEL JET DIVERGENCE
CROSSING THE REGION TONIGHT WHICH WILL ENHANCE LIFT. WITH GOOD
DYNAMIC SUPPORT AND ABUNDANT MOISTURE...EXPECT THE RAIN WILL BE
HEAVY AT TIMES WITH MOST AREAS RECEIVING 1 TO 2 INCHES OF RAIN. COLD
AIR WRAPPING AROUND THE LOW COULD ALLOW SNOW TO MIX WITH THE RAIN
ACROSS THE NORTH/MOUNTAINS LATE TONIGHT WITH SOME ACCUMULATION
POSSIBLE. THE STRENGTHENING LOW LEVEL JET WILL ALSO HELP SUPPORT
STRONG SOUTHEAST WINDS IN ADVANCE OF THE LOW...PARTICULARLY ACROSS
HIGHER TERRAIN AREAS AND ALONG THE COAST. BASED ON THE STRENGTH OF
THE LOW LEVEL JET AND THE POTENTIAL TO MIX THESE WINDS TO THE
SURFACE...HAVE ISSUED A HIGH WIND WARNING FOR THE ENTIRE FORECAST
AREA TONIGHT. THE STRONGEST WINDS WILL GENERALLY OCCUR THROUGH THE
EARLY MORNING HOURS...THEN DIMINISH LATER TONIGHT. LOW
TEMPERATURES TONIGHT WILL RANGE FROM AROUND 30 NORTHWEST TO AROUND
40 ALONG THE DOWNEAST COAST.
ANY LINGERING PRECIPITATION WILL EXIT EASTERN PORTIONS OF THE
FORECAST AREA EARLY MONDAY...WHILE THE LOW LIFTS THROUGH THE
MARITIMES. HIGH PRESSURE WILL BUILD TOWARD THE REGION LATER
MONDAY...WITH SKIES BECOMING PARTLY CLOUDY. HIGH TEMPERATURES MONDAY
WILL RANGE FROM THE MID 30S NORTHWEST TO THE MID 40S DOWNEAST.
AN UPPER LEVEL DISTURBANCE WILL CROSS THE REGION MONDAY NIGHT
BRINGING PARTLY/MOSTLY CLOUDY SKIES. LOW TEMPERATURES WILL RANGE FROM
AROUND 20 NORTH TO THE MID 20S ALONG THE COAST.
SKIES WILL BE PARTLY CLOUDY TUESDAY WITH CONTINUED SURFACE RIDGING.
CLOUD COVER WILL THEN BEGIN TO INCREASE TUESDAY NIGHT IN ADVANCE OF
LOW PRESSURE LIFTING TOWARD THE REGION FROM THE SOUTH.
&&
.LONG TERM ( WED THROUGH SUN )...
LOW PRESSURE TO AFFECT NEW ENGLAND WEDNESDAY INTO THURSDAY NIGHT.
THERE IS STILL SOME QUESTION AS TO THE TRACK OF THIS STORM. LITTLE
CHANGE WITH THE GFS AS IT BRINGS THE TRACK OVER THE WATERS
WEDNESDAY AFTERNOON/EVENING...HOWEVER THE GFS HAS BEEN TRENDING
TOWARDS A STRONGER SOLUTION AS IT STRENGTHENS THE SHORTWAVE RIDING
UP THE NORTHEAST CONUS. THE EUROPEAN SEEMS TO BE AGREEING WITH THE
GFS SOLUTION EACH CHANGE THE GFS MAKES...THOUGH IT USUALLY TAKES A
RUN OR TWO. LIKE THE GFS...THE 12Z EUROPEAN BROUGHT A NOW STRONGER
LOW FARTHER NORTH. BOTH SHOW A SPLIT FLOW PATTERN...HOWEVER THE ETA
AND GEM SUGGESTING BOTH BRANCHES OF THE JET TO JOIN AS THE
SECONDARY SHORTWAVE DROPS DOWN ON THE BACKSIDE OF THE TROUGH OVER THE
UPPER MIDWEST...BRINGING THE TRACK OF THE LOW NORTH OF THE CWA. THIS
SOLUTION DOES SEEM UNREASONABLE. AFTER COLLABORATION W/ GYX...DECIDED
TO GO W/ GFS BECAUSE OF ITS INCREASED CONSISTENCY IN THE PAST 24
HRS...AND BECAUSE IT SERVES AS A REASONABLE COMPROMISE OF THE OTHER
MODELS ATTM.
EXPECT THIS TO BE A SNOW EVENT ACROSS THE NORTHERN HALF OF THE CWA
WITH SOME MIXING ACROSS CENTRAL MAINE AND RAIN DOWNEAST. ATTM IT
APPEARS THE RAIN MAY QUICKLY CHANGE TO SNOW AS THE CENTER OF THE
LOW MOVES EAST...HOWEVER SURFACE TEMPS ABOVE FREEZING MAY HAMPER
SNOW ACCUMULATION. QPF WILL BE HIGHEST IN THE SOUTHERN ZONES WHERE
FORCING IS GREATEST...BUT SPEED OF STORM SHOULD KEEP OVERALL QPF
DOWN. BOTTOM LINE IS THAT FUTURE MODEL RUNS WILL BE NEEDED TO GET
BETTER OVERALL CONSISTENCY AND CONFIDENCE BEFORE HANDLING THE DETAILS
OF THIS EVENT.
SNOW SHOWERS LIKELY ON TAP LATER THURS WITH NW WINDS COMING OFF THE
OPEN ST LAWRENCE. CLIPPER SYSTEM PROGGED TO AFFECT THE CWA FRIDAY AS
UPPER TROUGH AND SHORTWAVE SWING THROUGH THE STATE. OVERRUNNING FROM
AN APPROACHING WARM FRONT SUNDAY MAY ALSO LEAD TO SOME FROZEN
PRECIPITATION.
&&
.AVIATION...
MVFR EARLY DETERIORATING TO IFR AROUND 06Z. SFC WINDS INCREASING
ACROSS THE REGION. LLWS WILL CONTINUE BELOW 3K FT UNTIL THE
EARLY MORNING HOURS AROUND 09Z FOR NORTHERN SITES AROUND 06-07Z BGR.
MVFR CONDITIONS WILL RETURN TOMORROW SOUTH TO NORTH WITH SUBSIDING
WINDS SFC AND ALOFT.
.MARINE...
GALE FORCE WINDS WILL OCCUR ACROSS THE COASTAL WATERS THROUGH THE
EARLY MORNING HOURS...THEN BEGIN TO DIMINISH LATE IN THE WAKE OF
THE LOW. WINDS WILL CONTINUE TO GRADUALLY DIMINISH MONDAY. SEAS WILL
BUILD TONIGHT...THEN ALSO BEGIN TO SUBSIDE MONDAY. WINDS WILL DROP
BELOW SMALL CRAFT ADVISORY LEVELS LATE MONDAY...WITH SEAS REMAINING
AT SMALL CRAFT ADVISORY LEVELS THROUGH MONDAY NIGHT. VISIBILITIES
WILL BE REDUCED TONIGHT...THEN BEGIN TO IMPROVE IN THE WAKE OF THE
LOW.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...HIGH WIND WARNING TONIGHT ALL ZONES.
MARINE...GALE WARNING TONIGHT.
&&
SHORT TERM/MARINE: NORCROSS
LONG TERM/MARINE: CALDERON
AVIATION: NORTON
Hazardous weather outlook, Nov 28, 6:16 AM EST, 13 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
616 AM EST SUN NOV 28 2004
MEZ001>006-010-011-015>017-029>032-291015-
CENTRAL PENOBSCOT ME-CENTRAL PISCATAQUIS ME-CENTRAL WASHINGTON ME-
COASTAL HANCOCK ME-COASTAL WASHINGTON ME-INTERIOR HANCOCK ME-
NORTHEAST AROOSTOOK ME-NORTHERN PENOBSCOT ME-NORTHERN PISCATAQUIS ME-
NORTHERN SOMERSET ME-NORTHERN WASHINGTON ME-NORTHWEST AROOSTOOK ME-
SOUTHEAST AROOSTOOK ME-SOUTHERN PENOBSCOT ME-SOUTHERN PISCATAQUIS ME-
INCLUDING THE CITIES OF...ALLAGASH...BANGOR...BAR HARBOR...
BAXTER ST PARK...BLUE HILL...BROWNVILLE JUNCTION...CARIBOU...
CHERRYFIELD...CLAYTON LAKE...DANFORTH...DEBOULLIE MOUNTAIN...
DEXTER...DOVER-FOXCROFT...EAGLE LAKE...EASTPORT...ELLSWORTH...
ESTCOURT STATION...FORT FAIRFIELD...FORT KENT...GREENVILLE...
GUILFORD...HOULTON...HOWLAND...LIMESTONE...LINCOLN...MACHIAS...
MADAWASKA...MILLINOCKET...MOUNT KATAHDIN...NEWPORT...OLD TOWN...
PATTEN...PORTAGE...PRESQUE ISLE...RIPOGENUS...SAINT PAMPHILE...
VAN BUREN AND VANCEBORO
616 AM EST SUN NOV 28 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND EASTERN MAINE.
.DAY ONE...
STRONG WINDS AND HEAVY RAIN ARE ON THE WAY FOR THE REGION LATER THIS
AFTERNOON INTO TONIGHT AS LOW PRESSURE MOVES THROUGH THE GULF OF
MAINE. THE STRONGEST WINDS AND HEAVIEST RAINFALL WILL BE MOST COMMON
OVER EASTERN MAINE AND ACROSS ELEVATED TERRAIN. RAINFALL AMOUNTS OF
UP TO 2 INCHES AREA POSSIBLE BY LATE TONIGHT. A HIGH WIND WATCH HAS
BEEN POSTED BY THE NATIONAL WEATHER SERVICE FOR TONIGHT FOR CENTRAL
AND DOWNEAST MAINE. FOR FURTHER INFORMATION...PLEASE REFER TO THE
STATEMENT(PWMNPWCAR) ISSUED BY THE NATIONAL WEATHER SERVICE IN
CARIBOU.
.DAYS TWO THROUGH SEVEN...
A LOW PRESSURE SYSTEM IS FORECAST TO MOVE ACROSS SOUTHERN NEW ENGLAND
LATE WEDNESDAY INTO EARLY THURSDAY. THIS SYSTEM WILL BRING ANOTHER
ROUND OF PRECIPITATION TO THE REGION WITH THE POTENTIAL FOR SNOW
ACROSS THE NORTH AND MORE RAIN FOR DOWNEAST MAINE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT.
High Wind, Coastal Hancock
- When
- November 28, 8:00 PM EST to 11:00 PM EST
- Where
- Coastal Hancock forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.563, -68.368 (the zone’s center; the record gives no point)
High Wind, Coastal Washington
- When
- November 28, 8:00 PM EST to 11:00 PM EST
- Where
- Coastal Washington forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.970, -67.609 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Pennsylvania, November 28, 2004$125,000 · 10 events
- Strong Wind in New Jersey, November 28, 2004$42,000 · 21 events
- High Wind in New York, November 28, 2004$70,000 · 50 kt wind · 2 events
- Flash Flood in New York, November 28, 2004$50,000 · 1 event
- Flash Flood in Pennsylvania, November 28, 2004$50,000 · 1 event
- Strong Wind in Maine, November 28, 2004$17,000 · 17 events
- Winter Storm in Nebraska, November 28, 200419 events
- Winter Storm in Kansas, November 28 to 30, 200419 events
- Strong Wind in New York, November 28, 2004$20,000 · 1 event
- Flash Flood in New York, November 28, 2004$20,000 · 1 event
- Strong Wind in New Hampshire, November 28, 2004$10,000 · 10 events
- Winter Storm in Nebraska, November 28 to 29, 200410 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5425525, 5425526.